Drug-induced pulmonary disease
Drug-induced pulmonary disease is lung disease brought on by a bad reaction to a medication.
Many types of lung injury can result from medications. It is usually impossible to predict who will develop lung disease from a medication or drug.
The types of lung problems or diseases that may be caused by medications include:
- Allergic reactions -- asthma, hypersensitivity pneumonitis, or eosinophilic pneumonia
- Bleeding into the lung air sacks, called alveoli (alveolar hemorrhage)
- Damage to lung tissue (interstitial fibrosis)
- Drugs that cause the immune system to mistakenly attack and destroy healthy body tissue, such asdrug-induced lupus erythematosus
- Granulomatous lung disease -- a type of inflammation in the lungs
- Inflammation of the lung air sacks (pneumonitis or infiltration)
- Lung failure
- Lung vasculitis (inflammation of lung blood vessels)
- Lymph node swelling
- Pulmonary edema
- Pleural effusion
Many drugs are known to cause lung disease in some people, including:
- Certain antibiotics, such as nitrofurantoin and sulfa drugs
- Certain heart medicines, such as amiodarone
- Chemotherapy drugs such as bleomycin, cyclophosphamide, and methotrexate
- Illegal drugs
Note: Symptoms may vary from person to person.
Exams and Tests
The doctor will perform a physical exam and listen to your chest and lungs with a stethoscope. Abnormal breath sounds may be heard.
Tests that may be done include:
- Arterial blood gases
- Autoimmune blood tests
- Blood chemistry
- Complete blood count with blood differential
- Chest CT scan
- Chest x-ray
- Lung biopsy (in rare cases)
- Lung function tests
- Thoracentesis (if pleural effusion is present)
The first step is to stop the drug that is causing the problem. Other treatments depend on your specific symptoms. For instance, you may need oxygen until the drug-induced lung disease improves. Powerful anti-inflammatory medicines called steroids are sometimes used and may quickly reverse the lung inflammation.
Some drug-induced lung diseases, such as pulmonary fibrosis, may never go away.
When to Contact a Medical Professional
Call your health care provider if you develop symptoms of this disorder.
Note any past reaction you have had to a medication, so that you can avoid the medication in the future. Wear a medical allergy bracelet if you have known drug reactions. Avoid the abuse of illegal drugs to prevent many drug-induced lung diseases.
Maldonado F, Limper AH. Drug-induced pulmonary disease. In: Mason RJ, Broaddus VC, Martin TR, et al, eds. Murray and Nadel's Textbook of Respiratory Medicine. 5th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 72.
Raghu G. Interstitial lung disease. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 92.
Review Date: 6/2/2011
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; and Denis Hadjiliadis, MD, Assistant Professor of Medicine, Division of Pulmonary, Allergy and Critical Care, University of Pennsylvania, Philadelphia, PA. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.